Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


tiredness
Jun 11, 2002

I've been positive for more that a year now. My viral load is 900 and cd4 - 500. I am doing great, not on meds. but i have been getting really tired and exausted. also, i ocassionally get tingling (as if something is crawling under my skin)feeling. Is it something i should worry about? I am only taking vitamins and my doctor said i shouldn't worry about anything because, whatever sickness i may get is not related to the hiv virus. I am confused!!!

Response from Dr. Frascino

Hello Confused,

Perhaps what your doctor means is that with a CD4 count of 500 you are not at any great risk for significant HIV-related opportunistic infections, such as PCP, CMV, MAC, etc. However, you are HIV-positive and have a detectable viral load of 900. So I hope and assume you are having your counts monitored at regular intervals (3 months).

The tingling skin sensation can be associated with many conditions, including anxiety or stress. If it only occurs "occasionally," and is not associated with a visible rash, I don't think it's anything too serious. If symptoms progress or become more constant, a dermatologist might be able to help diagnose the cause.

The exhaustion is another story. Fatigue is a very common complaint among those of us who are HIV-positive. Common causes include:

1. inadequate sleep, rest, diet, and/or exercise 2. psychological causes - anxiety, stress, depression 3. unrecognized opportunistic infections, which are unlikely in your case due to your high CD4 count 4. medication side effects. You aren't on HIV meds yet, but what about other medications - antihistamines for allergy problems, antidepression/anti-anxiety medications, over-the counter herbs, etc. 5. hormonal problems - Low testosterone in men is extremely common in the setting of HIV disease. 6. anemia. Decreased hemoglobin or number of red blood cells is one of the most common causes of fatigue in folks with HIV.

Have your HIV specialist check these things first to see if the cause or causes of your fatigue can be identified. Remember, in the setting of HIV disease, fatigue is often multifactorial, which means that there are often 2 or more causes acting simultaneously to induce the symptoms.

Good luck. Write back if you are still having problems.

Dr. Bob


Previous
re: I just want to thank you, sir
Next
thin semen

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement